MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Fluid/Blood Leak (1250); Difficult to Remove (1528)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 03/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist, during a transfemoral tavr procedure with a 26mm sapien 3 valve, the balloon did not inflate during valve deployment and the decision was made to remove the devices.The outflow portion of the valve inflated slightly.Upon removal of the devices, the valve was embedded in the iliac, and the vascular surgeon had to perform a cutdown.The procedure was aborted.
 
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information.The device was not returned to edwards lifesciences for evaluation, however, a device history record (dhr) review was done, and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was performed and revealed no other complaints relating to the reported event were identified.During manufacturing, the device undergoes multiple 100% inspections.In addition, the work order underwent functional product verification testing on a sampling basis as a requirement for lot release.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.Imaging provided was evaluated, and the following was observed: valve observed diving during gross alignment, indicating valve alignment difficulties, valve positioned in annulus aligned too proximal, delivery system with crimped valve retrieved to sheath.Valve observed not centered on flex tip during retrieval, delivery system with crimped valve retrieved at distal tip of sheath.Non coaxial alignment of thv with distal tip of sheath, and thv observed to be caught on vasculature and pulled away from the distal tip of sheath, indicating withdrawal difficulties.The following instructions for use (ifu) were reviewed: ifu for commander delivery system, device preparation training manual, and device procedural training manual.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.Although the complaints for valve alignment difficulty and difficulty to withdraw system with valve through vasculature were confirmed based on evaluation of the provided imagery.The complaint for delivery system leakage was unable to be confirmed based on evaluation of the provided imagery.Review of the provided imagery revealed the valve diving during gross alignment, indicating valve alignment difficulties.Per the case notes, 'there was a good amount of tortuosity in aorta'.If valve alignment was performed in a tortuous (non straight section) vasculature, this can cause the valve to become unseated (non coaxial placement of valve in relation to the flex tip) and 'dive' into the flex tip.Per the training manual, if valve diving occurs, 'push forward slightly, and then continue pulling back until part of warning marker is visible'.As such, available information suggests that patient (tortuosity) and/or procedural factors (valve alignment in non straight section) likely contributed to the event.As reported, 'the balloon did not inflate during valve deployment and the decision was made to remove the devices.The outflow portion of the valve inflated slightly'.Per the case notes, there were no kinks on the device, the leakage could not be located, and it was assumed to be a result from valve alignment in a tortuous aorta.As the delivery systems are 100% tested for leakage, and as this issue was undetected during preparation, it is likely that damage to the delivery system occurred during the procedure.The exact location and nature of the leak is unknown, however, possible sources of delivery system leaks could be a tear on the inflation balloon or separation of the i/c (inflation to crimp) bond.It is possible that calcification was present in the patient anatomy.Calcifications along the patient anatomy can create sharp nodules which can compromise the structure of the balloon wall via mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.While physician advanced the delivery system, it is possible the inflation balloon negatively interacted with patient calcified vessels/leaflets and may have become punctured.It is also possible high forces on the system during valve alignment resulted in crimp balloon tearing prior to thv deployment, as the thv was observed not fully aligned.Potential sources of high forces, which will impact difficulty with aligning the valve, include performing valve alignment in tortuous vasculature.Performing valve alignment in a non straight section can cause the valve to 'dive' into the lumen of the flex tip where part of the crimped valve slides into the flex tip lumen.If the thv is unseated (non coaxial placement of valve in relation to the flex tip) during alignment, it can result in higher than usual valve alignment forces and can potentially weaken the crimp balloon and result in a torn balloon.Without applicable patient/procedural imagery, a definitive root cause was unable to be determined.Available information suggests patient (calcification) and/or procedural factors (high alignment forces) may have contributed to the reported event.As reported, 'upon removal of the devices, the valve was embedded in the iliac, and the vascular surgeon had to perform a cutdown'.Per imagery review, the valve was not retrieved into the sheath tip, valve was observed not centered on flex tip during retrieval and valve was non coaxial to delivery system.Per the training manual regarding thv retrieval through sheath, 'retract the thv and delivery system into the sheath ensuring the thv is completely inside the sheath and just past the sheath tip' and 'ensure the thv is centered on the flex tip'.If the valve is not centered on the flex tip during retrieval into the sheath, it may lead to the proximal valve struts catching onto the sheath tip and prevent withdrawal.If the valve is not retrieved into the sheath tip and the valve is exposed to a tortuous anatomy, it can lead to a non coaxial configuration.In this configuration, the proximal valve struts are exposed and can catch on the patient's vasculature which can prevent withdrawal.Although the source of the leakage is unknown, if the balloon was damaged, this can alter the balloon profile, further contributing to withdrawal difficulty through the sheath.Additionally, because the delivery system was withdrawn after valve alignment, the outer diameter of the crimped valve on the inflation balloon is larger than that of the crimped valve on the crimp balloon, which can further contribute to the withdrawal difficulty and subsequent patient injury.As such, available information suggests that patient (tortuosity) and/or procedural factors (improper withdrawal techniques, non-coaxial withdrawal (crimped valve)) likely contributed to the event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13944956
Report Number2015691-2022-04709
Device Sequence Number6701847
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)230915(10)64207483
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/15/2023
Device Model Number9600LDS26A
Device Catalogue Number9600LDS26A
Device Lot Number64207483
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer05/12/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date05/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown